Pennsylvania, 2018

Heavy Snow in Pennsylvania, March 14 to 15, 2018

March 14 to 15, 2018 · NWS BGM · 1 event in 1 county or zone

A persistent moist northwest flow of unseasonably cold air led to a prolonged period of snow for a large part of central New York and far northeast Pennsylvania from the late evening of the 13th and morning hours of the 14th to the early morning hours of the 15th. Snowfall totals ranged from 7 to 16 inches in many areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A persistent moist northwest flow of unseasonably cold air led to a prolonged period of snow for a large part of central New York and far northeast Pennsylvania from the late evening of the 13th and morning hours of the 14th to the early morning hours of the 15th. Snowfall totals ranged from 7 to 16 inches in many areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 14, 10:17 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 14, 10:17 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1117 AM EDT Wed Mar 14 2018

.SYNOPSIS...
A Nor'easter, along the New England coast, will be slow to
depart, over the next day or so. As a result, moisture will
continue to circulate down into the region, and bring periods
of snow, which could be locally heavy, over parts of north
central New York. Snow should diminish later in the week, as the
storm finally pulls away, into the north Atlantic.

&&

.NEAR TERM /THROUGH TONIGHT/...
1115 am update...
No major changes made to the forecast. Lake effect snow bands
south of the Finger Lakes are persisting but gradually
diminishing in intensity. Should start to see an intensification
of the snow bands develop off Lake Ontario into areas around and
se of Syracuse in the next few hours...and persist through the
afternoon and evening hours.

415 am update... Snow will persist over much of CNY and PA's
northern tier through this evening, as deep moisture continues
to wrap around the vertically stacked cyclone near the coast of
Maine.

So far during the night and early morning hours, snow has
been light to occasionally moderate, with some enhancement noted
near and downwind of the Finger Lakes. However, with further
atmospheric destabilization anticipated during the afternoon
and evening, the effects of upslope and lake enhancement should
only intensify. As a result, we expect periods of heavy snow for
the afternoon and early evening hours, particularly over the
higher terrain just south of the Thruway, and also over areas of
Cortland and Tompkins. For these reasons, along with very
consistent snowfall output from our suite of high resolution
models, we've upgraded Cortland and Tompkins counties to a
winter storm warning. Also, Susquehanna and northern Wayne in PA
have been added to our winter weather advisory area. In
general, by later tonight, we should see 6-12" in the warning
area, with locally near 15" south of the Thruway, with roughly
2-6" in the advisory area (closer to 2" in the valleys, with
4-6" in the higher elevations).

The other issue today will be the increasingly gusty winds, as
the pressure gradient tightens. Gusts of 25-35 mph are likely
this afternoon, leading to blowing and drifting in more open
areas.

Steadier snow should taper off in the pre-dawn hours Thursday (generally
by 3-5 am).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
430 am update... Although the main storm mentioned above will
be departing during this time frame, a lingering upper-level
trough will still bring occasional snow showers and flurries.
The most concentrated period of snow showers may come later
Thursday afternoon into the evening, as the next short-wave
rotates through. Some minor accumulations are possible across
the twin tiers.

Temperatures will remain below normal for mid-March, with highs
only in the 20s-mid 30s both days.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
455 AM Update...
Tweaks made to the forecast based on latest model trends, but
overall little change from the prior forecast. Long story short
is that despite the upcoming Vernal Equinox, winter weather does
not appear to be leaving anytime soon.

Friday night through Sunday:
High pressure will build eastward into the region then move
through the region this weekend. While a quiet period with wx,
uncertainty is present about the amount of arctic air this high
pressure system will be bringing into the region. Both
operational models and ensemble guidance have adjusted
temperatures downward. This forecast will begin to adjust
temperatures down somewhat given the latest trends but not go as
aggressive as what some of the operational models are showing.
Highs will likely struggle to get above the 30's after chilly
starts in the 10's.

Sunday night through Tuesday:
Another area of high pressure will move into southeastern
Canada with another shot of cold air entering the region. As
mentioned above, modeling is trending toward more arctic air
coming into the region and we will continue with trending
temperatures downward with this forecast update. Snow cover will
also play in role in how cold the low temperatures get each
night given lighter winds. A cold pattern by March standards
will continue with highs stuck in the 30's after chilly starts
in the 10's for most locations. If winds go light with low sky
cover as the operational GFS/EC suggest, lows could end up in
the single digits or even as low as 0 if snow cover remains.

A strong storm signal is present around Tuesday of next week with
the various models and ensembles. Model consensus now is for this to
track through the Central plains and Ohio Valley eastward into Mid-
Atlantic. Given this is still seven days away, we expect quite a bit
of model waffles and flips to be served up as we get closer to the
event. What we do know now is that the NAO looks to remain negative
but trend toward positive during this timeframe giving us a
potential Archambault setup. This strength of the NAO block will
impact the storm track, if the block is too strong the storm may
track south of the entire region (GFS, EC operational). On the
other hand, a weaker block would result in a much farther
northward track and even mixed precipitation issues (CMC). For
now will start with snow chances on Tuesday across the region.
Ensemble spread still remains quite large.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Restrictive conditions will remain common this TAF period due
to combination of snow on back side of low pressure, and lake-
enhanced moisture, along with winds becoming gusty. Snow will
pick up in intensity this afternoon from instability and deep
moisture wrapping around system. The snow and blowing snow will
often bring visibility below alternate minimums for KSYR-KRME-
KITH-KBGM; KELM will teeter between MVFR/IFR, then below
alternate minimums at times this afternoon. It is appearing
likely KITH will reach airport minimum visibility at times mid-
to-late afternoon. Even KAVP will manage to get into IFR
visibility at times this afternoon, along with eventual fuel
alternate required ceilings. Gradual improvement will occur
tonight as broad shield of moisture and snow diminish. W or WNW
wind will increase to 12-16 knots late morning through early
evening with gusts 22-29 knots, followed by a gradually
decreasing westerly wind tonight.

Outlook...

Thursday through Friday...Occasional snow showers/restrictions
for NY terminals; best chances KSYR-KRME and at times KITH.

Friday night through Sunday...Mainly VFR conditions expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 5 AM EDT Thursday for PAZ039-040.
NY...Winter Weather Advisory until 5 AM EDT Thursday for NYZ015-016-
     022>024-045-046-055>057-062.
     Winter Storm Warning until 5 AM EDT Thursday for NYZ009-017-
     018-025-036-037-044.

&&

SYNOPSIS...MLJ
NEAR TERM...BJT/MLJ
SHORT TERM...MLJ
LONG TERM...MDP/MWG
AVIATION...MDP
Hazardous weather outlook, Mar 14, 4:03 AM EST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
503 AM EDT Wed Mar 14 2018

NYZ009-017-018-025-036-037-044-150915-
Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison-
Southern Oneida-Cortland-
503 AM EDT Wed Mar 14 2018

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but spotters are
encouraged to forward snowfall amounts to the National Weather
Service.

NYZ055>057-PAZ039-040-150915-
Tioga-Broome-Delaware-Susquehanna-Northern Wayne-
503 AM EDT Wed Mar 14 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but spotters are
encouraged to forward snowfall amounts to the National Weather
Service.

NYZ015-016-022-023-045-046-150915-
Yates-Seneca-Steuben-Schuyler-Chenango-Otsego-
503 AM EDT Wed Mar 14 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but spotters are
encouraged to forward snowfall amounts to the National Weather
Service.

NYZ024-062-PAZ038-043-044-047-048-072-150915-
Chemung-Sullivan-Bradford-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
503 AM EDT Wed Mar 14 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jurewicz

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Susquehanna

When
March 14, 12:00 PM EST to March 15, 12:00 AM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall accumulated between 5 and 7 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747923.